Alert archive / California / High Surf Advisories in 2016
High Surf Advisory 9, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Feb 23, 2016, 2:04 PM PST for 6 counties in California. It took effect at Feb 24, 2016, 4:00 AM PST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2016, 2:04 PM PST (22:04 UTC)
- In effect from
- Feb 24, 2016, 4:00 AM PST
- Expired
- Feb 25, 2016, 3:00 AM PST
- In force
- 23 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3189 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101 WHUS46 KMTR 232204 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 204 PM PST TUE FEB 23 2016 CAZ006-505-509-529-530-240700- /O.NEW.KMTR.SU.Y.0009.160224T1200Z-160225T0500Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 204 PM PST TUE FEB 23 2016 ...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 9 PM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 PM PST WEDNESDAY. * LOCATIONS...COASTLINE FROM SONOMA COUNTY SOUTH THROUGH MONTEREY COUNTY. IN PARTICULAR WEST FACING BEACHES...INCLUDING BUT NOT LIMITED TO...OCEAN BEACH...MONTARA STATE BEACH...HALFMOON BAY STATE BEACH...MANRESA STATE BEACH AND MARINA STATE BEACH. * WAVES AND SURF...HIGHLY ENERGETIC FORERUNNER WAVES WITH A PERIOD OF 20 TO 21 SECONDS WILL ARRIVE LATE TUESDAY NIGHT AND GRADUALLY BUILD THROUGH THE DAY WEDNESDAY. WAVES WILL BUILD UP TO 11 TO 14 FEET AT A PERIOD OF 17 TO 18 SECONDS ON WEDNESDAY. BREAKERS UP TO 20 FEET WILL BE POSSIBLE WEDNESDAY AFTERNOON. * TIMING...A LONG PERIOD SWELL WILL ENTER THE COASTAL LATE TUESDAY NIGHT. THE PERIOD WILL DECREASE ON WEDNESDAY...BUT THE WESTERLY SWELL HEIGHT WILL INCREASE THROUGH THE DAY AND THEN SUBSIDE WEDNESDAY NIGHT. * IMPACTS...THIS ENERGETIC SWELL WILL RESULT IN LARGE SHORE BREAK AND SNEAKER WAVES...RAISING THE RISK OF UNSUSPECTING BEACH GOERS BEING SWEPT INTO THE SEA BY A WAVE. THERE WILL ALSO BE A HEIGHTENED RISK FOR RIP CURRENTS. PEOPLE WALKING ALONG THE BEACH SHOULD NEVER TURN THEIR BACK TO THE SEA. FISHERMAN SHOULD AVOID FISHING FROM ROCKS OR JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
3 follow-up statements
943 WHUS46 KMTR 240630 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1030 PM PST TUE FEB 23 2016 CAZ006-505-509-529-530-242100- /O.CON.KMTR.SU.Y.0009.160224T1200Z-160225T0500Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1030 PM PST TUE FEB 23 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 PM PST WEDNESDAY... * LOCATIONS...COASTLINE FROM SONOMA COUNTY SOUTH THROUGH MONTEREY COUNTY. IN PARTICULAR WEST FACING BEACHES...INCLUDING BUT NOT LIMITED TO...OCEAN BEACH...MONTARA STATE BEACH... HALFMOON BAY STATE BEACH...MANRESA STATE BEACH AND MARINA STATE BEACH. * WAVES AND SURF...HIGHLY ENERGETIC FORERUNNER WAVES WITH A PERIOD OF 20 TO 21 SECONDS WILL ARRIVE LATE TUESDAY NIGHT AND GRADUALLY BUILD THROUGH THE DAY WEDNESDAY. WAVES WILL BUILD UP TO 11 TO 14 FEET AT A PERIOD OF 17 TO 18 SECONDS ON WEDNESDAY. BREAKERS UP TO 20 FEET WILL BE POSSIBLE WEDNESDAY AFTERNOON. * TIMING...A LONG PERIOD SWELL WILL ENTER THE COASTAL LATE TUESDAY NIGHT. THE PERIOD WILL DECREASE ON WEDNESDAY...BUT THE WESTERLY SWELL HEIGHT WILL INCREASE THROUGH THE DAY AND THEN SUBSIDE WEDNESDAY NIGHT. * IMPACTS...THIS ENERGETIC SWELL WILL RESULT IN LARGE SHORE BREAK AND SNEAKER WAVES...RAISING THE RISK OF UNSUSPECTING BEACH GOERS BEING SWEPT INTO THE SEA BY A WAVE. THERE WILL ALSO BE A HEIGHTENED RISK FOR RIP CURRENTS. PEOPLE WALKING ALONG THE BEACH SHOULD NEVER TURN THEIR BACK TO THE SEA. FISHERMAN SHOULD AVOID FISHING FROM ROCKS OR JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
406 WHUS46 KMTR 241910 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1110 AM PST WED FEB 24 2016 CAZ006-505-509-529-530-250500- /O.CON.KMTR.SU.Y.0009.000000T0000Z-160225T0500Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1110 AM PST WED FEB 24 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING... * LOCATIONS...COASTLINE FROM SONOMA COUNTY SOUTH THROUGH MONTEREY COUNTY. IN PARTICULAR WEST FACING BEACHES...INCLUDING BUT NOT LIMITED TO...OCEAN BEACH...MONTARA STATE BEACH... HALFMOON BAY STATE BEACH...MANRESA STATE BEACH AND MARINA STATE BEACH. * WAVES AND SURF...WAVES WILL BUILD UP TO 11 TO 14 FEET AT A PERIOD OF 17 TO 18 SECONDS TODAY. BREAKERS UP TO 20 FEET WILL BE POSSIBLE WEDNESDAY AFTERNOON. * TIMING...WESTERLY SWELL HEIGHT WILL INCREASE THROUGH THE DAY...PARTICULARLY THROUGH THE AFTERNOON... AND THEN SUBSIDE TONIGHT. * IMPACTS...THIS ENERGETIC SWELL WILL RESULT IN LARGE SHORE BREAK AND SNEAKER WAVES...RAISING THE RISK OF UNSUSPECTING BEACH GOERS BEING SWEPT INTO THE SEA BY A WAVE. THERE WILL ALSO BE A HEIGHTENED RISK FOR RIP CURRENTS. PEOPLE WALKING ALONG THE BEACH SHOULD NEVER TURN THEIR BACK TO THE SEA. FISHERMAN SHOULD AVOID FISHING FROM ROCKS OR JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
164 WHUS46 KMTR 250442 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 842 PM PST WED FEB 24 2016 ...LOCALIZED HIGH SURF WARNING FOR DEEP WATER BREAKS... CAZ006-505-509-529-530-251100- /O.EXT.KMTR.SU.Y.0009.000000T0000Z-160225T1100Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 842 PM PST WED FEB 24 2016 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 3 AM PST THURSDAY... * SURF...IN EXCESS OF 40 FEET AT THESE DEEP WATER LOCATIONS * LOCATIONS...BODEGA ROCK NEAR CAMPBELL COVE...OCEAN BEACH SANFRANCISCO...MAVERICK'S OUTSIDE OF HALF MOON BAY AND GHOST TREES OFFSHORE OF PEBBLE BEACH. * IMPACTS...LARGE SURF CAN DESTROY VESSELS AND EASILY WASH PEOPLEINTO THE SEA FROM ROCKS AND BEACHES * LOCATIONS...COASTLINE FROM SONOMA COUNTY SOUTH THROUGH MONTEREY COUNTY. IN PARTICULAR WEST FACING BEACHES...INCLUDING BUT NOT LIMITED TO...OCEAN BEACH...MONTARA STATE BEACH... HALFMOON BAY STATE BEACH...MANRESA STATE BEACH AND MARINA STATE BEACH. * WAVES AND SURF...WAVES 11 TO 14 FEET AT A PERIOD OF 15 TO 16 SECONDS THROUGH TONIGHT. * TIMING...TONIGHT. * IMPACTS...THIS ENERGETIC SWELL WILL RESULT IN LARGE SHORE BREAK AND SNEAKER WAVES...RAISING THE RISK OF UNSUSPECTING BEACH GOERS BEING SWEPT INTO THE SEA BY A WAVE. THERE WILL ALSO BE A HEIGHTENED RISK FOR RIP CURRENTS. PEOPLE WALKING ALONG THE BEACH SHOULD NEVER TURN THEIR BACK TO THE SEA. FISHERMAN SHOULD AVOID FISHING FROM ROCKS OR JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 23, 9:36 AM PST, 4 hours 28 minutes earlier.
Area forecast discussion, Feb 23, 9:36 AM PST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
936 AM PST TUE FEB 23 2016
.SYNOPSIS...UNSEASONABLY WARM AND DRY WEATHER CONDITIONS
WILL PERSIST THROUGH THE REMAINDER OF THE WORK WEEK AS HIGH
PRESSURE BUILDS ALOFT. A WEAK SYSTEM PASSES TO THE NORTH FRIDAY
NIGHT AND MAY RESULT IN LIGHT PRECIPITATION OVER THE NORTH BAY.
OTHERWISE, MOSTLY DRY CONDITIONS THEN PREVAIL THROUGH THE
UPCOMING WEEKEND.
&&
.DISCUSSION...AS OF 9:30 AM PST TUESDAY... A HIGH AMPLITUDE RIDGE
IS CURRENTLY ALIGNED ALONG THE PACIFIC COASTLINE... WITH THE RIDGE
AXIS JUST INLAND THIS MORNING. SATELLITE IMAGERY SHOWS SCATTERED
TO BROKEN HIGH LEVEL CLOUDS POSITIONED OVER OUR FORECAST AREA
DESPITE THE HIGH PRESSURE. THESE CLOUDS ARE ASSOCIATED WITH A
MOISTURE PLUME/UPPER TROUGH TO THE WEST THAT IS SLAMMING INTO THE
BACKSIDE OF THE RIDGE. THE RIDGE IS SPLITTING THE TROUGH AND
DIVERTING MOST OF THE ENERGY AND MOISTURE NORTH INTO
ALASKA/BRITISH COLUMBIA. THAT SAID ENOUGH MOISTURE IS DEFLECTING
SOUTH OF THE RIDGE TO BRING THESE HIGH LEVEL CLOUDS.
TEMPERATURES TODAY ARE EXPECTED TO BE UNSEASONABLY WARM... WITH
HIGHS EXPECTED TO BE ANYWHERE BETWEEN 7 AND 15 DEGREES ABOVE
NORMAL. INTERNAL ANOMALY PRODUCT SUGGEST THE AIR MASS IS UNUSUALLY
WARMEST BETWEEN 1000-850MB... WITH A RETURN INTERVAL OF UP TO
AROUND 5 YEARS ON THESE TEMPERATURES. THE WARMEST AIR WILL BE
OVER THE SOUTHERN HALF OF THE FORECAST AREA... NAMELY THE SOUTHERN
SANTA CLARA VALLEY... MONTEREY BAY... AND INLAND MONTEREY/SAN
BENITO COUNTIES. THE MOST LIKELY LOCATIONS FOR ANY NEW RECORD HIGH
TEMPERATURES WILL BE AT SPOTS WITH LOWER RECORDS... SUCH AS 74 AT
OAKLAND (74 FORECAST) AND 77 AT SALINAS (79 FORECAST).
THE RIDGE WEAKENS INTO TOMORROW AS THE AFOREMENTIONED TROUGH
COMPRESSES IT AS IT SHIFTS OVER THE NORTHERN PERIPHERY OF THE
RIDGE APEX. THIS WILL LEAD TO COOLER TEMPERATURES FOR TOMORROW.
THE RIDGE RESURGES ON THURSDAY LEADING TO ANOTHER ROUND OF ABOVE
AVERAGE TEMPERATURES SIMILAR TO THOSE FORECAST TODAY. BY
FRIDAY/SATURDAY... TEMPERATURES DECREASE SLIGHTLY AGAIN AS A WEAK
TROUGH GLANCES NORTHERN CALIFORNIA. MEDIUM/LONG TERM MODELS SHOW
RIDGING REDEVELOPING THROUGH THE FIRST HALF OF NEXT WEEK AS WELL
BEFORE INTRODUCING A TROUGH OF VARYING STRENGTH EARLY IN THE
LATTER HALF OF NEXT WEEK. THIS MAY BE OUR NEXT BEST CHANCE OF RAIN
HOWEVER THERE IS TOO MUCH UNCERTAINTY/MODEL INCONSISTENCY AT THIS
POINT TO LAY DOWN ANY SPECIFICS. WILL KEEP AN EYE ON THIS SYSTEM
AS IT PROGRESSES IN THE LONG TERM.
CURRENT FORECAST APPEARS ON TRACK SO NOT PLANNING ANY SIGNIFICANT
CHANGES TO THE MORNING PACKAGE.
.PREVIOUS DISCUSSION...AS OF 3:10 AM PST TUESDAY...A STRONG
MID/UPPER LEVEL RIDGING CONTINUES ALONG MUCH OF THE WEST COAST.
THE RIDGE AXIS WILL SHIFT INLAND TODAY AND 850MB TEMPERATURES ARE
FORECAST TO INCREASE. THIS WILL ALLOW FOR FURTHER WARMING WITH
DAYTIME TEMPERATURES EXPECTING TO BE IN THE 70S REGION-WIDE.
MEANWHILE, A WEAK WEATHER SYSTEM WELL OFF THE PACIFIC NORTHWEST
COAST WILL WEAKEN AS IT MOVES INLAND WELL TO OUR NORTH. THIS
SYSTEM HAS RESULTED IN AN INCREASE IN HIGH LEVEL CLOUD COVER,
CURRENTLY MOVING ACROSS THE REGION. HOWEVER, AM NOT EXPECTING THE
HIGH CLOUDS TO HAVE TOO MUCH OF AN IMPACT ON AFTERNOON
TEMPERATURES.
WHILE THE AFOREMENTIONED SYSTEM WILL HAVE MINIMAL EFFECTS ON
THE REGION, IT WILL PREVENT THE RIDGE ALOFT FROM STRENGTHENING
MUCH MORE THROUGH MIDWEEK. THIS WILL ALSO ALLOW FOR TEMPERATURES
TO LEVEL OFF WITH DAYTIME HIGHS GENERALLY IN THE 70S TO LOW 80S
FOR THE WARMEST INLAND AREAS THROUGH THURSDAY. SLIGHT COOLING IS
THEN FORECAST FOR FRIDAY AS THE UPPER LEVEL RIDGE SHIFTS FURTHER
INLAND AHEAD OF AN APPROACHING TROUGH. ONSHORE FLOW WILL ALSO
RETURN AS A RESULT AND AID IN COOLER TEMPERATURES NEAR THE COAST.
THE LATEST FORECAST MODELS CONTINUE TO BRING LIGHT PRECIPITATION
TO THE REGION AS THE MID/UPPER LEVEL TROUGH PUSHES INLAND TO OUR
NORTH FRIDAY NIGHT. THE BEST CHANCE FOR MEASURABLE PRECIPITATION
WILL BE ACROSS THE NORTH BAY. CANNOT RULE OUT PRECIPITATION
SPREADING AS FAR SOUTH AS THE SAN FRANCISCO BAY AREA YET
CONFIDENCE REMAINS LOW AT THIS TIME. REGARDLESS, ANY RAINFALL
THAT DOES OCCUR WILL REMAIN LIGHT FROM THIS SYSTEM.
DRY WEATHER WILL THEN RETURN FOR THE ENTIRE REGION THROUGH MUCH
OF THE WEEKEND AS WEAK RIDGING DEVELOPS OVER CALIFORNIA. ANOTHER
WEAK SYSTEM IS FORECAST TO PUSH INLAND TO OUR NORTH LATE SUNDAY
INTO MONDAY MORNING THAT MAY RESULT IN SLIGHT CHANCE OF
PRECIPITATION OVER THE FAR NORTHERN PORTION OF THE NORTH BAY.
HOWEVER, CHANCES FOR MEASURABLE RAINFALL REMAINS LOW. ABOVE
AVERAGE TEMPERATURES AND DRY CONDITIONS ARE THEN LIKELY FOR THE
FIRST FEW DAYS IN MARCH AS ANOTHER MID/UPPER LEVEL RIDGE DEVELOPS
OVER MUCH OF THE WEST COAST.
&&
.AVIATION...AS OF 9:36 AM PST TUESDAY...KEPT VFR CONDITIONS
THROUGH THE ENTIRE TAF PACKAGE. MAINLY MID-HIGH LEVEL CLOUDS. SOME
OF THE MODEL GUIDANCE SUGGESTED FOG AT KSTS...BUT DO NO THINK THAT
IS REALITY. FOG DID NOT DEVELOP THIS MORNING.
VICINITY OF KSFO...VFR WITH JUST SOME HIGH CLOUDS AND LIGHT WINDS.
SFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR. LIGHT EAST WINDS THIS MORNING
TURNING ONSHORE LATE THIS AFTERNOON.
&&
.MARINE...AS OF 09:34 AM PST TUESDAY...HIGH PRESSURE WILL MAINTAIN
RELATIVELY LIGHT WINDS AND SMALLS SEAS OVER THE COASTAL WATERS
TODAY. A LONGER PERIOD SWELL WILL ENTER THE COASTAL WATERS TONIGHT
AND EARLY WEDNESDAY. SEAS WILL BRIEFLY SUBSIDE THURSDAY BEFORE
ANOTHER LARGE SWELL ARRIVES BY FRIDAY AND SATURDAY.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...NONE.
&&
PUBLIC FORECAST: DRP
AVIATION: MM
MARINE: MM
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREAThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 8:43 AM PST | Small Craft Advisory for Rough Bar | MTR | 53 hr |
Nearby
High Surf Advisories in California, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.